Louisiana, 2013

Damaging Wind in Louisiana, June 18, 2013

June 18, 2013 · NWS JAN · 1 event in 1 county or zone

Sufficient moisture and a series of shortwaves moving through the region allowed for the development of showers and thunderstorms. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Sufficient moisture and a series of shortwaves moving through the region allowed for the development of showers and thunderstorms. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 2:41 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE JUN 18 2013

.SHORT TERM...
SCATTERED CONVECTION ACROSS THE AREA NOW. THE DRAPING FRONT IS
CURRENTLY BETWEEN THE HWY 82 AND THE I-20 CORRIDORS.
INSTABILITY-WISE...THERE DOESN'T SEEM TO BE ENOUGH TO ALLOW THE
FORMATION OF STRONGER OR WIDESPREAD STORMS DESPITE THERE BEING HIGH
PWS AND PLENTY OF MOISTURE. THE MENTION OF HEAVY RAINFALL WAS
THEREFORE TAKEN OUT OF THE HWO FOR THIS EVENING. THE FRONT SHOULD BE
NEAR THE I-20 CORRIDOR SOMEWHERE AROUND SUNSET AND SO THE MAJORITY
OF THE RAINFALL SHOULD BE CONFINED TO AREAS SOUTH OF THAT.

A SHORTWAVE CURRENTLY OVER WESTERN LOUISIANA WILL BE TRAVELING
SOUTHEASTWARD THIS EVENING AND OVERNIGHT AND SO POPS WILL REFLECT
CHANCES FOR CONTINUED STORMS. THE FRONT WILL CONTINUE TO DROP DOWN
AND SETTLE ALONG THE COAST WEDNESDAY AND THEN EVENTUALLY FADE OUT
WEDNESDAY NIGHT OR THURSDAY. CHANCES FOR SHOWERS AND STORMS ALONG THE
STALLED FRONT IN OUR SOUTHERN COUNTIES EXISTS AGAIN TOMORROW. THE
CLOUDS TODAY BROUGHT SOME RELIEF IN TEMPERATURES BUT OTHERWISE THIS
FRONT WILL HAVE NO AFFECT ON OUR TEMPS THE NEXT DAY OR TWO AND THEY
WILL BE BACK TO NORMAL TOMORROW. PATCHY FOG WILL BE LIKELY IN AREAS
THAT DON'T RECEIVE RAIN OVERNIGHT AND WHERE THE CLOUD COVER HAS
CLEARED OUT...MOSTLY IN THE NORTHERN COUNTIES. THURSDAY SHOULD BE HOT
BUT RELATIVELY QUIET THEN AS AN UPPER RIDGE EXPANDS INTO THE PLAINS
AND HIGH PRESSURE BUILDS INTO THE SOUTH. /10/

LONG TERM...THURSDAY THROUGH NEXT TUESDAY...A SURFACE BOUNDARY
WILL RESIDE JUST SOUTH OF THE FORECAST AREA THURSDAY INTO
FRIDAY...WHILE UPPER RIDGING BUILDS OVER THE LOWER MISSISSIPPI RIVER
VALLEY.  THIS WILL ALLOW A SLIGHT DRYING OF OUR AIRMASS AND AT
PRESENT...AT LEAST A COUPLE OF DAYS TO DRY OUT AS FAR AS RAINFALL IS
CONCERNED.

THIS DOESN'T LOOK TO LAST LONG THOUGH AS BOTH RAIN CHANCES AND THE
HUMIDITY LOOK TO RETURN DURING THE WEEKEND AND HANG ON INTO THE NEW
WORK WEEK.  A PIECE OF UPPER LEVEL ENERGY LEFT BY A DEPARTING UPPER
TROUGH OVER THE EAST COAST...IS FORECAST TO MEANDER ABOUT ALONG THE
NORTH CENTRAL GULF COAST.  THIS FEATURE...COMBINED WITH DAYTIME
HEATING AND AMPLE MOISTURE OVER THE FORECAST AREA...LOOKS TO AID IN
THE DEVELOPMENT OF CONVECTION EACH AFTERNOON THROUGH THE REMAINDER
OF THE PERIOD...ESPECIALLY ACROSS EAST AND SOUTHEAST MISSISSIPPI.

AS FAR AS TEMPERATURES ARE CONCERNED...GUIDANCE SUGGESTED HIGHS AND
LOWS LOOK REASONABLE.  HIGHS EACH AFTERNOON WILL RANGE IN THE LOW TO
MID 90S...WHILE LOWS EACH NIGHT GENERALLY RANGE FROM THE MID 60S TO
AROUND 70. /19/

&&

.AVIATION...
WITH THE EXCEPTION OF GLH-GWO SCATTERED TO NUMEROUS TSTMS WL MOVE
ACROSS THE AREA THIS AFTN AND EVNG. OUTSIDE OF TSTM AREAS...VFR CONDS
WL PREVAIL. THE TSTM ACTIVITY WL DECREASE THIS EVNG. MVFR/IFR
CEILINGS/FOG WL BE POSSIBLE BY 10Z ACROSS CNTRL AND SOUTH WHERE A
WEAK COLD FRONT WL RESIDE. CONDS SHOULD IMPROVE BY 15Z. VFR CONDS
SHOULD PREVAIL AT MOST SITES WEDNESDAY WITH SCATTERED AFTN AND EVNG
TSTMS ACROSS THE HWY 84 CORRIDOR. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  89  67  92 /  43  23  10   7
MERIDIAN      69  89  66  92 /  47  19  11  11
VICKSBURG     69  89  68  92 /  41  22   7   5
HATTIESBURG   72  89  69  92 /  48  41  14  19
NATCHEZ       71  88  70  92 /  48  36   9  13
GREENVILLE    70  91  70  93 /  13   6   1   3
GREENWOOD     69  91  68  92 /  18   6   2   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jun 18, 1:16 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT TUE JUN 18 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
216 PM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Jun 18, 4:04 PM CST, 48 minutes before
LAZ015-023-024-182235-
RICHLAND LA-FRANKLIN LA-CATAHOULA LA-
504 PM CDT TUE JUN 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT TUE JUN 18 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 30 TO 40 MPH WINDS WAS
LOCATED 3 MILES SOUTHEAST OF LIDDIEVILLE AT 504 PM CDT...MOVING EAST
AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CATAHOULA...FRANKLIN AND EXTREME SOUTH CENTRAL
RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3184 9201 3193 9198 3195 9191 3207 9193
      3210 9188 3214 9191 3221 9188 3223 9152
      3221 9155 3220 9152 3191 9152 3187 9158
      3179 9158 3173 9153 3172 9156 3176 9159
      3173 9163 3175 9168 3166 9172 3167 9202
TIME...MOT...LOC 2204Z 286DEG 12KT 3210 9181

JA

The radar

The Ft Polk radar (KPOE), 147 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
June 18, 4:52 PM CST
Where
Catahoula County, 0.59 mi E of Sicily Is
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.850, -91.660

Several trees were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457110.